Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 139, NWS Midland/Odessa, TX

May 14, 2012Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2012, 5:29 PM CDT for Brewster County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2012, 5:29 PM CDT (22:29 UTC)
Expired
May 14, 2012, 6:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
May 14, 6:00 PM CDTTSTM WND GST 703 Se Study Butte, TX70 MPH WINDS MEASURED WITH WINDMASTER... QUARTER-SIZED HAIL ALSO REPORTED.
May 14, 6:00 PM CDTHAIL 13 Se Study Butte, TXQUARTER-SIZED HAIL...ALONG WITH 70 MPH WIND MEASURED WIND SPEEDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS54 KMAF 142229
SVRMAF
TXC043-142330-
/O.NEW.KMAF.SV.W.0139.120514T2229Z-120514T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES NORTHWEST OF TERLINGUA...OR 16 MILES NORTH OF LAJITAS...
  MOVING SOUTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TERLINGUA...
  LAJITAS...
  STUDY BUTTE...
  CASTOLON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&

LAT...LON 2898 10327 2897 10329 2900 10329 2902 10335
      2902 10339 2906 10346 2906 10347 2910 10349
      2912 10353 2914 10353 2918 10372 2922 10377
      2959 10378 2914 10300 2909 10303 2908 10307
      2898 10312 2896 10316
TIME...MOT...LOC 2229Z 328DEG 50KT 2940 10372

$$
1 follow-up statement
280 
WWUS54 KMAF 142249
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT MON MAY 14 2012

TXC043-142330-
/O.CON.KMAF.SV.W.0139.000000T0000Z-120514T2330Z/
BREWSTER TX-
549 PM CDT MON MAY 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STUDY BUTTE...OR ABOUT 12 MILES WEST OF CHISOS BASIN...
MOVING SOUTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CHISOS
BASIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&

LAT...LON 2898 10327 2897 10329 2900 10329 2902 10335
      2902 10339 2906 10346 2906 10347 2910 10349
      2912 10353 2914 10353 2918 10372 2922 10377
      2949 10361 2914 10300 2909 10303 2908 10307
      2898 10312 2896 10316
TIME...MOT...LOC 2249Z 312DEG 44KT 2924 10346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:32 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 14, 3:32 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT MON MAY 14 2012

.DISCUSSION...
AN UPPER LOW CURRENTLY CENTERED OVER EAST CENTRAL NEW MEXICO WILL
TRANSLATE SOUTHEAST ACROSS THE REGION THROUGH TONIGHT. AS THIS
OCCURS... CONVECTION WILL CONTINUE TO INCREASE ACROSS THE AREA. WE
WILL CONTINUE HIGH POPS ACROSS THE LOWER TRANS PECOS AND PERMIAN
BASIN THROUGH TONIGHT. THE FLASH FLOOD WATCH WILL ALSO REMAIN
INTACT THROUGH 15/06Z AS RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
REMAIN POSSIBLE. WE/LL ALSO CONTINUE A MENTION OF SEVERE
THUNDERSTORMS ACROSS MOST OF THE CWA...WITH THE BIG BEND REGION
AND LOWER TRANS PECOS MOST LIKELY TO SEE SEVERE WEATHER. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN CONCERNS WITH THESE
THUNDERSTORMS.

PRECIPITATION CHANCES WILL BE ON THE DECREASE BEGINNING TUESDAY
NIGHT AS THE UPPER LEVEL LOW OPENS INTO A TROUGH AND SHIFTS
SOUTHEAST OF THE AREA. IN THE WAKE OF THIS SYSTEM...MID-LEVEL
SHORTWAVE RIDGING WILL BRIEFLY BUILD THROUGH WEDNESDAY. THIS WILL
KEEP DRY WEATHER ALONG WITH INCREASING TEMPERATURES IN THE
FORECAST FOR THE MIDDLE OF THE WORK WEEK. THE MEDIUM RANGE MODELS
DO SUGGEST A WEAK MID-LEVEL SHORTWAVE WILL MOVE INTO THE SOUTHERN
PLAINS ON THURSDAY. THIS WILL TEMPORARILY WEAKEN THE RIDGE...BUT
WE DO NOT EXPECT MUCH CHANGE IN TEMPERATURES AT THIS TIME.

A SUBTROPICAL RIDGE AXIS WILL SPREAD NORTH OVER THE AREA INTO
EARLY NEXT WEEK. WITH THIS RIDGE AXIS IN PLACE... TEMPERATURES
ARE LIKELY TO WARM TO ABOVE NORMAL LEVELS FROM LATE THIS WEEK INTO
EARLY NEXT WEEK. THE MEDIUM RANGE MODELS DO MANAGE TO BRING A WEAK
COLD FRONT INTO THE SOUTH PLAINS EARLY NEXT WEEK...WHICH MAY BRING
AN INCREASE IN PRECIPITATION CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 51  77  52  84  /  70  10   0   0
BIG SPRING TX              53  76  54  83  /  80  10   0   0
CARLSBAD NM                51  78  51  85  /  40  10   0   0
DRYDEN TX                  57  78  59  84  /  80  20   0   0
FORT STOCKTON TX           54  76  56  83  /  80  10   0   0
GUADALUPE PASS TX          48  72  52  79  /  50  10   0   0
HOBBS NM                   48  76  52  84  /  50  10   0   0
MARFA TX                   44  73  41  80  /  70  10   0   0
MIDLAND INTL AIRPORT TX    52  77  54  83  /  80  10   0   0
ODESSA TX                  53  77  55  84  /  80  10   0   0
WINK TX                    53  78  55  85  /  70  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...WARD...WINKLER.

&&

76/06
Hazardous weather outlook, May 14, 12:39 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 PM CDT MON MAY 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1239 PM CDT MON MAY 14 2012 /1139 AM MDT MON MAY 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO THE REST OF TODAY AND TONIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS
NOW IN EFFECT FOR SOUTHEAST NEW MEXICO... THE GUADALUPE AND DAVIS
MOUNTAINS... THE TRANS PECOS... AND THE PERMIAN BASIN THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON PRIMARILY FOR THE
TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 2:47 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT MON MAY 14 2012

TXZ057-079-080-142030-
VAN HORN AND HIGHWAY 54 CORRIDOR-PRESIDIO VALLEY-MARFA PLATEAU-
247 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHWESTERN CULBERSON...WESTERN JEFF DAVIS AND NORTHWESTERN
PRESIDIO COUNTIES UNTIL 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 14, 2:58 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT MON MAY 14 2012

TXZ057-074-080-142100-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
258 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING JEFF DAVIS...SOUTHWESTERN CULBERSON AND SOUTHWESTERN REEVES
COUNTIES UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 31 MILES
NORTHWEST OF FORT DAVIS AT 258 PM CDT...MOVING SOUTHEAST AT 30 MPH.
THIS STORM WILL MOVE ACROSS S.H.118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&
Special weather statement, May 14, 3:02 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT MON MAY 14 2012

TXZ080-081-142045-
BIG BEND AREA-MARFA PLATEAU-
302 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 345 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER WEST
CENTRAL BREWSTER COUNTY AT 302 PM CDT...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&
Special weather statement, May 14, 3:57 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT MON MAY 14 2012

TXZ079-080-142130-
PRESIDIO VALLEY-MARFA PLATEAU-
357 PM CDT MON MAY 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING PRESIDIO COUNTY UNTIL 430 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 24 MILES
NORTHWEST OF SHAFTER AT 357 PM CDT...MOVING SOUTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.

&&
Local storm report, May 14, 4:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             PERSIMMON GAP           29.66N 103.18W
05/14/2012  E1.00 INCH       BREWSTER           TX   CO-OP OBSERVER

            ABUNDANT QUARTER-SIZE HAIL COVERING GROUND.

&&

KK
Local storm report, May 14, 4:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             25 NNE PRESIDIO         29.90N 104.20W
05/14/2012  E1.00 INCH       PRESIDIO           TX   PUBLIC

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 13, 10:16 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves, Ward, Winkler59 min
May 13, 11:16 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward59 min
May 14, 12:09 AM CDTSevere Thunderstorm WarningMAFPecos66 min
May 14, 12:40 AM CDTAreal Flood AdvisoryMAFPecos3 hr
May 14, 1:14 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 14, 2:17 AM CDTSevere Thunderstorm WarningMAFBrewster, Terrell58 min
May 14, 2:26 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 14, 10:20 AM CDTAreal Flood AdvisoryMAFCulberson115 min
May 14, 11:44 AM CDTAreal Flood AdvisoryMAFEctor2 hr
May 14, 12:38 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
May 14, 1:20 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos3 hr
May 14, 2:08 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
May 14, 2:20 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton115 min
May 14, 3:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 3:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio54 min
May 14, 3:23 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard112 min
May 14, 4:00 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio66 min
May 14, 4:48 PM CDTAreal Flood AdvisoryMAFMitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.